Electroconvulsive Therapy in Autoimmune and Vascular Pathology

    loading  Checking for direct PDF access through Ovid

Excerpt

To the Editor:
We report a case of cerebral venous sinus thrombosis as the first symptom of systemic lupus erythematosus (SLE) in a patient who later on developed catatonic syndrome. Because of the concurrence of a vascular and a systemic disease, the patient required anticoagulation therapy. However, he was successfully treated with electroconvulsive therapy.
A 19-year-old male with no medical history of interest, no psychiatric background, and no active consumption of substances was admitted in the internal medicine ward with fever of unknown origin and polyadenopathic syndrome. Serology tests showed high titrations seen of leishmania, and the bone marrow aspirate revealed the presence of this parasite; thus, visceral leishmaniosis was diagnosed. Additional testing evidenced cavernous venous sinuses thrombosis. Treatment with anticoagulant drugs, amphotericin B, and steroids was initiated, and the patient continued a down-titration schedule of steroids after hospital discharge. Two months later, after steroid withdrawal, the patient was readmitted because of the recurrence of fever. He presented with impaired general condition, splenomegaly with polyadenopathies, hand joints pain, and headache, and suffered an episode of seizures. Complementary tests revealed the following findings: cytopenias, hypocomplementemia, positive antinuclear antibodies, high titers of positive anti-DNA antibodies, positive anti-P-ribosomal protein, repeatedly positive lupus anticoagulant, positive anti-cardiolipin IgG, and anti-β-2-glycoprotein. These laboratory results and the described signs and symptoms lead to a diagnosis of SLE with secondary antiphospholipid syndrome and initiation of treatment with steroids (methylprednisolone 1 g intravenous [IV], initially for 5 days) and cyclophosphamide (750 mg IV for 1 cycle and 500 mg IV for 5 additional sessions). Because of the torpid and resistant progression, treatment was initiated with rituximab 375 mg/m2 (weight, 53 kg; height, 175 cm; dose, 615 mg/wk) for 4 weeks. In addition, the patient received levetiracetam 500 mg oral for the episode of seizures and antibiotic therapy with cefazolin 2 g/8 h IV, for 14 days, to treat a methicillin-sensitive Staphylococcus aureus peripheral catheter-related bacteremia.
During hospital stay, the patient experienced a concurrent delusional hallucinatory disorder that was managed by the psychiatry liaison and consultation department. Initially, he had some awareness of these symptoms, but the progression and worsening of the disease evidenced a behavioral disruption, disaggregated thought, and, finally, mutism. Subsequently, the patient experienced a clear catatonic status, with echopraxia, waxy flexibility, catalepsy, and mannerisms, alternated with periods of negativism and opposition, which resulted in severe malnutrition and the need of a nasogastric feeding tube, ambitendency, agitation, and hetero-aggressive behavior.
Different antipsychotic drugs were tested during hospital stay, with lack of response to 200 to 400 mg/day doses of quetiapine, which was poorly tolerated; haloperidol 5 mg intramuscular, which triggered extrapyramidal symptoms that were successfully treated with biperiden; and risperidone 3–6 mg/day, which caused important sialorrhea and akathisia. Treatment with clozapine was ruled out because the patient had an important neutropenia. Subsequently, once established, the catatonic syndrome did not respond to treatment with benzodiazepines, clonazepam, and lorazepam.
Catatonic symptoms worsened; the patient had a negative attitude and was not taking his oral treatment, and intramuscular route was not recommended because of the associated coagulation problems. Thus, finally, it was decided to start electroconvulsive therapy after completion of treatment with rituximab. Anesthesiology assessment (American Society of Anesthesiologists III) was requested, and the anticoagulation regimen was modified in accordance with the haematology department (enoxaparin 60 mg/12 h doses were changed to variable doses of sodium warfarin).
A total of 12 sessions were given using the Thymatron System IV. Despite the patient's young age, the attainment of 45% of energy (low program 0.5 charge rate) is required, this representing an intensity of 0.93 A, frequency of 40 Hz, pulse extent of 0.
    loading  Loading Related Articles